Alert archive / Minnesota / Special Weather Statements in 2018
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at May 5, 2018, 7:40 PM CDT for Goodhue County, Minnesota; Pepin County, Wisconsin. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2018, 7:40 PM CDT (00:40 UTC)
- Expired
- May 5, 2018, 8:15 PM CDT
- In force
- 35 min
- Issued by
- NWS Twin Cities, MN
Counties Goodhue County, MN, Pepin County, WI
The radar
The La Crosse radar (KARX), 110 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.7 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 2002 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
144
WWUS83 KMPX 060040
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
740 PM CDT SAT MAY 5 2018
MNZ078-WIZ024-026-060115-
Goodhue-Pierce-Pepin-
740 PM CDT SAT MAY 5 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GOODHUE...PEPIN AND
SOUTHEASTERN PIERCE COUNTIES...
At 739 PM CDT, a strong thunderstorm was located over Frontenac, or
11 miles southeast of Red Wing, moving southeast at 25 mph.
Wind gusts up to 50 mph and dime size hail are possible with this
storm.
Locations impacted include...
Red Wing, Zumbrota, Durand, Goodhue, Wanamingo, Pepin, Plum City, Bay
City, Stockholm, Frontenac, Wacouta and Bellechester.
This includes U.S. Highway 61 between mile markers 82 and 90.
LAT...LON 4459 9167 4460 9200 4458 9203 4441 9209
4445 9224 4445 9243 4437 9243 4436 9255
4420 9256 4433 9290 4472 9227 4471 9214
4468 9213 4468 9176 4464 9165
TIME...MOT...LOC 0039Z 295DEG 23KT 4448 9233
$$
jrbWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 5, 7:24 PM CDT, 16 minutes earlier.
Area forecast discussion, May 5, 7:24 PM CDT, 16 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 724 PM CDT Sat May 5 2018 .Updated for 00Z Aviation Discussion... Issued at 713 PM CDT Sat May 5 2018 && .SHORT TERM...(This evening through Sunday) Issued at 230 PM CDT Sat May 5 2018 Convection has commenced in South Dakota, and into far southwest Minnesota as of 230 pm. These storms developed along a weak short wave moving southeast across the Dakotas, combined with MLCAPES of 500-1000 J/KG. Although dew points have only risen into the 40s, temperatures have managed to rise to near 80 or above. As with previous discussion, this is a classic example of an inverted V type of sounding which produces little rainfall, but gusty strong winds. There was a report of a 46 knot wind gust near Pipestone, Minnesota this afternoon as one of those thunderstorms moved overhead and produced a strong downburst. This will be typical across southwest, and into south central Minnesota during the late afternoon, and early evening. Soundings are similar in these areas, but instability rapidly drops off to the north/northeast. Therefore, there could be isolated storms as far north as the Twin Cities and Eau Claire, Wisconsin, but any strong storms should be confined south of this area. This needs to be monitored but overall chances of any type of severe weather is low. As daytime heating ends, most of the activity will diminish with only isolated showers possible through midnight as the main short wave moves through the area. Sunday looks dry and seasonable with highs back into the 70s and low humidity levels. .LONG TERM...(Sunday night through Saturday) Issued at 240 PM CDT Sat May 5 2018 The extended period will become more active by midweek as a series of short waves move west to east, as a fast zonal type flow aloft develops. Timing and strength of these systems will be problematic due to the limited return flow from the Gulf Of Mexico, but thunderstorms are still likely by midweek, and into next weekend, but severe storms will be minimal. The best chances of widespread or at least better coverage of precipitation will occur late Tuesday/Wednesday as most weather models depict a fairly deep trough moving overhead. Moisture looks to be adequate for thunderstorms, but again, the strength of the storms will be related to how much instability we obtain. The next system looks to be Friday, or early next weekend. As said before, timing and strength of these systems will be related to upstream conditions and how each wave interacts with surface features. Confidence is increasing on an active period, but not necessarily severe. Temperatures will be near or slightly above normal through the period. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 713 PM CDT Sat May 5 2018 A few showers and thunderstorms this evening at KRNH KEAU, but then expect VFR conditions with northerly winds developing for Sunday. KMSP... The rain has ended for the evening so expect VFR conditions the rest of the period. Winds could be tough to pin down early on in the TAF, but then expect northerly winds throughout Sunday and Sunday evening. /OUTLOOK FOR KMSP/ Mon...VFR. Wind SW 5-10 kts. Tue...VFR. Chc MVFR/-TSRA. Wind SSE 10G15 kts. Wed...VFR with MVFR/-SHRA possible. Wind SE at 10G15 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...JLT LONG TERM...JLT AVIATION...JRB
Hazardous weather outlook, May 5, 12:06 PM CDT, 7 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1206 PM CDT Sat May 5 2018 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 061715- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1206 PM CDT Sat May 5 2018 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms are possible this afternoon and evening. A few of the stronger storms could produce gusty winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday Minor river flooding continues along portions of the Mississippi River and the Minnesota River and its tributaries. The rivers have crested and water levels are falling. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
In the hours before
Local storm report, May 5, 6:07 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
607 PM CDT SAT MAY 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM NON-TSTM WND GST PRIOR LAKE 2WSW 44.71N 93.46W
05/05/2018 M41 MPH SCOTT MN MESONET
MESONET STATION C1248, PRIOR LAKE 2WSW.
&&
CARLYONLocal storm report, May 5, 6:08 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
608 PM CDT SAT MAY 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM TSTM WND GST ROBBINSDALE 45.02N 93.35W
05/05/2018 M47 MPH HENNEPIN MN MESONET
CORRECTS PREVIOUS NON-TSTM WND GST REPORT
FROM ROBBINSDALE. MESONET STATION D6947,
ROBBINSDALE.
&&
CARLYONLocal storm report, May 5, 6:14 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
614 PM CDT SAT MAY 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND GST FARMINGTON 44.64N 93.15W
05/05/2018 M50 MPH DAKOTA MN TRAINED SPOTTER
&&
CARLYONSpecial weather statement, May 5, 6:49 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
649 PM CDT SAT MAY 5 2018
WIZ024-060030-
Pierce-
649 PM CDT SAT MAY 5 2018
...A STRONG THUNDERSTORM WILL AFFECT PIERCE COUNTY...
At 649 PM CDT, a strong thunderstorm was located near Prescott, or 8
miles south of River Falls, moving east at 35 mph.
Wind gusts up to 50 mph and dime size hail are possible with this
storm.
Locations impacted include...
Red Wing, River Falls, Prescott, Ellsworth, Elmwood, Plum City, Bay
City, El Paso, Diamond Bluff, Martel, Esdaile and Beldenville.
This includes U.S. Highway 61 between mile markers 89 and 90.
LAT...LON 4454 9232 4456 9234 4456 9250 4458 9255
4461 9258 4460 9258 4462 9262 4466 9264
4475 9281 4486 9277 4486 9214 4454 9213
TIME...MOT...LOC 2349Z 274DEG 32KT 4475 9266
jrbSpecial weather statement, May 5, 6:53 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
653 PM CDT SAT MAY 5 2018
MNZ063-WIZ023-060045-
Washington-St. Croix-
653 PM CDT SAT MAY 5 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WASHINGTON AND
SOUTHERN ST. CROIX COUNTIES...
At 653 PM CDT, a strong thunderstorm was located over Afton, or 8
miles west of River Falls, moving east at 35 mph.
Wind gusts up to 50 mph and dime size hail are possible with this
storm.
Locations impacted include...
River Falls, Woodbury, Cottage Grove, Hudson, Lake Elmo, North
Hudson, Bayport, Afton, Baldwin, Hammond, Roberts and Woodville.
This includes Interstate 94 in Wisconsin between mile markers 1 and
23.
LAT...LON 4487 9251 4486 9276 4485 9277 4485 9288
4499 9287 4507 9229 4486 9229
TIME...MOT...LOC 2353Z 274DEG 31KT 4489 9279
jrbSpecial weather statement, May 5, 7:40 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
740 PM CDT SAT MAY 5 2018
MNZ078-WIZ024-026-060115-
Goodhue-Pierce-Pepin-
740 PM CDT SAT MAY 5 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GOODHUE...PEPIN AND
SOUTHEASTERN PIERCE COUNTIES...
At 739 PM CDT, a strong thunderstorm was located over Frontenac, or
11 miles southeast of Red Wing, moving southeast at 25 mph.
Wind gusts up to 50 mph and dime size hail are possible with this
storm.
Locations impacted include...
Red Wing, Zumbrota, Durand, Goodhue, Wanamingo, Pepin, Plum City, Bay
City, Stockholm, Frontenac, Wacouta and Bellechester.
This includes U.S. Highway 61 between mile markers 82 and 90.
LAT...LON 4459 9167 4460 9200 4458 9203 4441 9209
4445 9224 4445 9243 4437 9243 4436 9255
4420 9256 4433 9290 4472 9227 4471 9214
4468 9213 4468 9176 4464 9165
TIME...MOT...LOC 0039Z 295DEG 23KT 4448 9233
jrbNearby
Special Weather Statements in Minnesota, 2018Special Weather Statements in Wisconsin, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.